Hello. Recently I had an ACTH stim test, morning value= 5.4 on (5 - 25 scale) with a rise of on 16.9 (rise of 20 is considered normal). My Endo tried me on 5 mg of Prednisone and my blood pressure went to 200 / 110. I was taken off of the med immediately. Pheochromocytoma has been ruled out. What next? Has anyone else experienced a rise in blood pressure after receiving medication?
Pred is the wrong med - it is not the medication that is usually used. The medication usually used is hydrocortisone. It is most like what the body makes, has a shorter half life, and should not have the same side effects.
Your HC value does appear low. Can you post the entire test? Did the endo take a baseline ACTH value also? This would tell a better picture. If ACTH is low on a baseline, you probably have 2ndary. You could very easily have secondary adrenal insufficiency because even though the HC value was low, it did at least double. This doesn't mean you don't have AI, just that the adrenals may be working, but the ACTH feedback mechanism is not. Normally, you would be on 20-30mg of HC a day, taken in 3-4 doses such as: 10mg am on waking, 7.5 10:30am 7.5 4:00pm. HC is supposed to be chemically equivalent to what your body lacks.
I just read the letter I received again from my Endo. It states that the ACTH level was 17 on a 10 - 60 scale indicating I'm not receiving adequate stimulation of the Adrenal gland by pituitary ACTH. Why did my Endo start me out with Prednisone when it appears HC is the treatment of choice? Currently, he wants me to go back to my primary care doc to evaluate the high blood pressure issue.
It is the choice of your endo - and he may or may not treat many patients with adrenal issues, or he may think pred is ok, thinking it is easier (one pill - yippee!) and not think about all the side effects if he does not have a large base of patients or see them in a few years with bad bones etc. LOL.
I am also flabbergasted by his pronouncement that you have secondary Addison's! I think if you see another doctor, that will be challenged.
He says it is not receiving adequate stimulation by the pituitary - but you had a normal reading. Pituitary sourced- AI = secondary Addison's.
I personally find that really strange. I would think your ACTH should be zero. Or at least under 9.
In that case, he should be running an MRI to look at the pituitary.
Either way, they are treated the same - but I find his reasoning, weird. Does anyone else?
I suggest you look at the Merk Proffesional Manual under Endocrine stuff at http://www.merck.com/mmpe/index.html There is a rare one called Isolated ACTH deficiency. I'm just waiting for my tests to be scheduled because that's what the docs are looking at for me. However, my ACTH is usually 0 to 5. Read the sections on Adrenal Disorders and Pituitary disorders. Lots of good info on tests and treatments for all things that may be happening to with you. Information is power. :)
Was the MRI done dynamically - were you in the machine when the contrast was given, or where you taken out, given the shot, and put back in? If the latter, then it was not a proper pit MRI or at least, the most recent protocol that makes the little buggers show up as they can look for uptake of contrast while taking images while the contrast is being injected to see them. Oh long weird sentence.
Anyway - what I mean is that sometimes they are there, but do not show up - mine hid (or least one) for 12 years.
So it could be normal as your ACTH is normal - but still, dang, I do not see you as secondary. At all.
I'm not a doctor and can't interpret your results, but I am secondary. It's been too long ago to remember my numbers, but my baseline cortisol was below normal range and my acth was near the bottom of the normal range. The doc reasoned that the acth should be higher given my cortisol being below range. So, the acth doesn't have to be zero. I did show a rise on the stim test, though it was called "sub-optimal" by the doc. My dhea-s levels were zero when taken, and even after supplementing with dhea, my testosterone levels remained at zero and I replace that as well. Just thought I'd tell you in case my situation could give you something to relate to. It took a little time to feel better, but replacing with hydrocortisone gave me my life back.
Were you asking me for my tests or SkipperH? I'll answer in case you were talking to me. My baseline cortisol was below the normal range. I think the acth was still in range, though near the bottom, but he felt that my pituitary should be working harder to get the very low a.m. cortisol level up. I think he also reasoned that since my stim test was somewhat below the normal range that there had been some adrenal atrophy from persistent lack of proper acth stimulation. I also had orthostatic hypotension and some other stuff that led to the diagnosis. I doubt I'll ever be able to dig up the results of the tests again. It's been too long ago. Sorry for the long answer if the question wasn't meant for me.
It's only my body and for some reason I can't get any information from the Endo of exactly what the plans are from this point forward. After the blood pressure rise after the Prednisone he told me to go back to the primary care doc to evaluate my current blood pressure med. I don't know if that is it or he's waiting to see if my new med lowers my blood pressure and try cortisol replacement again.......who knows, I'm fed up and ready to give up. This hasn't been weeks or months of feeling like sh*t it's been 10 years!!
I seems to me, if your BP was fine BEFORE the Prednisone, your blood pressure may be high because of that. My PCP has started me on hydrocortisone and says he's concerned about my BP, since I'm taking meds for that already. These drugs can raise you BP.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.